Alert archive / Florida / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 102, NWS Melbourne, FL

July 21, 2008Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 21, 2008, 3:22 PM EDT for Brevard County, Florida. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2008, 3:22 PM EDT (19:22 UTC)
Expired
Jul 21, 2008, 4:00 PM EDT
In force
38 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 27 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 3:45 PM EDTHAIL 0.88Cocoa, FLNICKEL SIZE HAIL NEAR INTERSECTION OF SR 520 AND US 1.
Jul 21, 3:58 PM EDTHAIL 0.25Rockledge, FLROCKLEDGE POLICE REPORTED QUARTER INCH HAIL AND MINOR FLOODING NEAR INTERSECTION OF ROSA L. JONES AND US 1.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.4 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2008-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1328 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2008-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1328 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 211922
SVRMLB
FLC009-212000-
/O.NEW.KMLB.SV.W.0102.080721T1922Z-080721T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
322 PM EDT MON JUL 21 2008

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BREVARD COUNTY IN FLORIDA.

* UNTIL 400 PM EDT

* AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR COCOA...AND MOVING SOUTH AT
  6 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
  LONE CABBAGE FISH CAMP...MERRITT ISLAND...COCOA BEACH...VIERA...
  SUNTREE...SATELLITE BEACH...ROCKLEDGE AND PATRICK AIRFORCE BASE

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 2843 8055 2837 8059 2817 8059 2817 8063
      2820 8065 2817 8064 2816 8086 2850 8088
      2850 8077 2834 8072 2850 8074 2850 8063
      2843 8066 2823 8064 2826 8061 2833 8064
      2835 8062 2842 8063 2850 8059 2850 8055
TIME...MOT...LOC 1922Z 004DEG 5KT 2839 8076

$$



BRAGAW
2 follow-up statements
000 
WWUS52 KMLB 211933
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
333 PM EDT MON JUL 21 2008

FLC009-212000-
/O.CON.KMLB.SV.W.0102.000000T0000Z-080721T2000Z/
BREVARD FL-
333 PM EDT MON JUL 21 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR CENTRAL BREVARD COUNTY...

AT 328 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR COCOA...MOVING SOUTH
AT 6 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MERRITT
ISLAND...COCOA BEACH...VIERA...SUNTREE...SPACE COAST STADIUM...
SATELLITE BEACH...ROCKLEDGE...PINEDA...PATRICK AIRFORCE BASE...PALM
SHORES AND GEORGIANA

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. 
WHILE NOT IMMINENT...A TORNADO MAY STILL DEVELOP. IF A TORNADO 
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY 
STRUCTURE...SUCH AS A SMALL INTERIOR ROOM.

LAT...LON 2843 8055 2837 8059 2817 8059 2817 8063
      2820 8065 2817 8064 2816 8086 2850 8088
      2850 8077 2834 8072 2850 8074 2850 8063
      2843 8066 2823 8064 2826 8061 2833 8064
      2835 8062 2842 8063 2850 8059 2850 8055
TIME...MOT...LOC 1933Z 004DEG 5KT 2837 8076

$$


BRAGAW
000 
WWUS52 KMLB 211947
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
347 PM EDT MON JUL 21 2008

FLC009-212000-
/O.CON.KMLB.SV.W.0102.000000T0000Z-080721T2000Z/
BREVARD FL-
345 PM EDT MON JUL 21 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR CENTRAL BREVARD COUNTY...

AT 341 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
OVER COCOA...ROCKLEDGE...AND SOUTH MERRITT ISLAND...MOVING SOUTH AT 
6 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
VIERA...SUNTREE...SPACE COAST STADIUM...SATELLITE 
BEACH...PINEDA...PATRICK AIRFORCE BASE...AND PALM SHORES.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 2843 8055 2837 8059 2817 8059 2817 8063
      2820 8065 2817 8064 2816 8086 2850 8088
      2850 8077 2834 8072 2850 8074 2850 8063
      2843 8066 2823 8064 2826 8061 2833 8064
      2835 8062 2842 8063 2850 8059 2850 8055
TIME...MOT...LOC 1945Z 004DEG 5KT 2835 8076

$$


BRAGAW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:07 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 21, 2:07 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
207 PM EDT MON JUL 21 2008

.DISCUSSION...

REST OF THE AFTN/TONIGHT...THUS FAR LOCAL 88D IMAGERY HAS SHOWN ONLY
BRIEF/SPOTTY LGT RAIN SHRA AS UPDRAFTS HAVE BEEN UNABLE TO MAINTAIN
MUCH VIGOR...APPARENTLY MIXING OUT TO SOME DEGREE IN DRY LYR BTWN
H90 AND H65. RADAR/SATELLITE SHOW WEST COAST SEA BREEZE BDRY PUSHING
STEADILY INLAND FROM THE NATURE COAST...WITH BDRY SLOWER TO GET GOING
BENEATH RIDGE AXIS ACROSS THE SOUTH (BOTH COASTS) AND NORTH OF MLB...
WHERE WRLY FLOW IS IN PLACE. EXPECT ONLY ISOLD LATE DAY CONVECTION
AS BDRY INTERACTION TAKE PLACE TOO LATE TO SPARK MUCH ACTIVITY. HAVE
PAINTED A 20 FOR ONLY THE NORTH/INTR GIVEN A LITTLE MORE POTENTIAL
FOR ANYTHING THAT FORMS TO MOVE EWD.

TEMPS LOOK MILD ONCE AGAIN TONIGHT WITH M70S MOST LOCALES...AND A
FEW U70S IN URBAN LOCALES...AND ADJACENT TO THE WARM WATER OF LARGE
LAKES.

TUE-WED...SUBTROPICAL RIDGE AXIS MAINTAINS OVER THE CENTRAL PENINSULA.
SLY FLOW WILL PRODUCE A GENERAL INCREASE IN PRECIPITABLE WATER AND
RAIN CHCS INCREASE INTO WED WITH A TEMPORARY WEAKENING OF RIDGE
ALOFT.

THU-SUN...CLOSED UPR LOW NEAR GREAT LAKES WITH FALLING HGHTS REACHING
SOUTHWARD ACROSS THE SOUTHEAST STATES THROUGH THE WEEKEND. A WEAK
PRESSURE PATTERN AT THE SURFACE WITH RELATIVELY LIGHT WIND FIELDS
WILL FOCUS STORMS MAINLY INLAND EACH AFTERNOON. PWATS WILL REMAIN
SUFFICIENTLY HIGH FOR SCATTERED AFTERNOON STORMS TO DEVELOP EACH
AFTERNOON. TEMPS AND POPS NOT EXPECTED TO DEVIATE FROM CLIMO.

&&

.AVIATION...REMOVED ANY MENTION OF VC TYPE PRECIP AT ANY OF THE
SITES FOR THE 18Z TAFS AS IT APPEARS THAT IT WILL BE TOO SCANT TO
WARRANT MENTION. BCMG SKC TONIGHT...WILL NEED TO WATCH FOR ANY OF
THE NORTH FL HAZE CREEPING DOWN INTO THE NRN CWA AS IT HAS BEEN
PRODUCING WDSPRD NIGHTTIME MVFR VSBYS TO OUR NORTH.

&&

.MARINE...CONTINUED PRESENCE OF RIDGE AXIS ACROSS THE CTRL/SRN
CWA WILL RESULT IN WINDS/SEAS AOB 12KT/3FT TONIGHT. DECREASING
SWELL ASCD WITH DEPARTING CRISTOBAL AS A FETCH GENERATING SOURCE.
SEAS EXPECTED TO REMAIN LESS THAN 3FT FOR THE NEXT 5 DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  91  72  87 /  20  40  20  50
MCO  76  93  73  88 /  20  40  20  50
MLB  75  90  72  86 /  10  30  20  40
VRB  73  90  70  87 /  10  30  20  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

CRISTALDI/PENDERGRAST
Hazardous weather outlook, Jul 21, 10:05 AM EDT, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1005 AM EDT MON JUL 21 2008

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-212115-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1005 AM EDT MON JUL 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
ADDITIONAL MOISTURE OVER THE AREA TODAY WILL ALLOW FOR A SLIGHT
INCREASE IN SHOWER AND THUNDERSTORM COVERAGE. ISOLATED TO
SCATTERED THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ALONG EAST
COAST SEA BREEZE AS IT PUSHES INLAND THIS AFTERNOON. GREATEST
CHANCE WILL BE OVER THE INTERIOR WHERE EAST AND WEST COAST SEA
BREEZE COLLISION WILL LIKELY OCCUR DURING THE MID TO LATE
AFTERNOON. IF ANY STRONG STORMS DEVELOP THEY WILL BE ABLE TO
PRODUCE BRIEF GUSTY WINDS AND FREQUENT LIGHTNING. STORM MOTION
WILL BE SLOW AND VARIABLE WITH STORMS THAT DEVELOP SOUTH OF THE
CAPE WITH A MORE EASTWARD STORM MOVEMENT NORTH OF THE CAPE.

...RIP CURRENT IMPACT...
LONG PERIOD OCEAN SWELLS WILL CONTINUE TO CREATE A MODERATE RISK
FOR RIP CURRENTS TODAY. GREATEST RISK WILL OCCUR DURING THE
OUTGOING TIDE FROM 11 AM TO 4 PM TODAY.

REMEMBER TO SWIM NEAR A LIFEGUARD AND NEVER SWIM ALONE. IF CAUGHT
IN A RIP CURRENT...SWIM PARALLEL TO SHORE UNTIL YOU FEEL THE
SEAWARD PULL OF THE CURRENT WEAKEN...AND THEN SWIM BACK TO SHORE
AT AN ANGLE AWAY FROM THE RIP.

...MARINE THUNDERSTORM GUST IMPACT...
ISOLATED OFFSHORE MOVING THUNDERSTORM ACTIVITY IS POSSIBLE MAINLY
NORTH OF THE CAPE THIS AFTERNOON. IF STORMS BECOME STRONG THEY MAY BE
ABLE TO PRODUCE WIND GUSTS OF 30 TO 35 KNOTS AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...
INCREASING MOISTURE THROUGH THE WEEK WILL ALLOW FOR NEAR NORMAL
THUNDERSTORM COVERAGE DURING THE AFTERNOON HOURS OVER THE NEXT
SEVERAL DAYS.

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

WEITLICH

In the hours before

Special weather statement, Jul 21, 3:00 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
300 PM EDT MON JUL 21 2008

FLZ147-211945-
NORTHERN BREVARD COUNTY-
300 PM EDT MON JUL 21 2008

...STRONG THUNDERSTORMS AFFECTING NORTHERN BREVARD COUNTY...

AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A CLUSTER OF STRONG STORMS FROM PLAYALINDA BEACH TO NEAR COCOA...
MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE COCOA BEACH...
PORT CANAVERAL...AND CANAVERAL GROVES.

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. A
BRIEF PERIOD OF SMALL HAIL IS ALSO POSSIBLE. SEEK SHELTER INDOORS
UNTIL THESE STORMS PASS.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

CRISTALDI

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 2:52 PM EDTSpecial Marine WarningMLB53 min
Jul 21, 3:45 PM EDTSpecial Marine WarningMLB90 min
Jul 21, 4:00 PM EDTSevere Thunderstorm WarningMLBBrevard45 min
Jul 21, 4:16 PM EDTAreal Flood AdvisoryMLBBrevard119 min

Nearby

Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.